MURRAY L. RICH, M.D., F.A.C.P.; ROBERT J. RITTERHOFF, M.D.; ROBERT J. HOFFMANN, M.D.
Chloramphenicol (chloromycetin) has been widely used as an effective antibiotic with little regard to the possibility that it might cause serious toxic reactions. As is sometimes true with new preparations, these reactions may not appear until the drug has been administered to a rather large group of patients. We wish to report a case of fatal aplastic anemia following the prolonged administration of chloromycetin. As far as we can determine, this is the first report of such a reaction occurring during the use of this antibiotic.
A white male, age 63, was admitted to St. Elizabeth's Hospital on
RICH ML, RITTERHOFF RJ, HOFFMANN RJ. A FATAL CASE OF APLASTIC ANEMIA FOLLOWING CHLORAMPHENICOL (CHLOROMYCETIN) THERAPY1. Ann Intern Med. ;33:1459–1467. doi: 10.7326/0003-4819-33-6-1459
Download citation file:
Published: Ann Intern Med. 1950;33(6):1459-1467.
Hematology/Oncology, Red Cell Disorders.
Results provided by:
Copyright © 2019 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use